Trusted Content

Ativan (Lorazepam) Overdose Signs And Symptoms

Dr. Anna Pickering

Medically reviewed by

Dr. Anna Pickering

April 3, 2019

Ativan (lorazepam) overdose signs and symptoms can be difficult to identify, especially if someone mixes the drug with other substances. Experiencing an overdose is a strong indication that abuse is developing into addiction.

Many believe that Ativan (lorazepam) is safe because it is a prescription medication. However, it is possible to overdose on this medication. When someone takes larger than the recommended dose of Ativan is it highly likely he or she will experience an overdose.

Overdosing on benzodiazepine medications, like Ativan, can result in potentially life-threatening consequences. Ativan overdose can manifest in varying degrees of central nervous system depression ranging from drowsiness to coma.

Signs of a mild Ativan (lorazepam) overdose include:

  • drowsiness
  • mental confusion
  • paradoxical reactions
  • dysarthria (speech that is unclear)
  • lethargy

Symptoms of a severe Ativan (lorazepam) overdose include:

  • loss of full control of bodily movements (ataxia)
  • hypnotic state
  • reduced muscle strength (hypotonia)
  • abnormally low blood pressure (hypotension)
  • cardiovascular depression
  • respiratory depression
  • coma and death

Find Treatment For Ativan Addiction Today.

Call to be connected with an Addiction Campuses treatment specialist.

(888) 365-2740

How Much Ativan (Lorazepam) Does It Take To Overdose?

Most people who take Ativan for a medical purpose take between two to six milligrams of the medication two to three times a day. Because Ativan is a potent medication, it is not recommended to exceed a 14 mg dose within a 24-hour period. However, each individual is different, and some may be more tolerant to the effects of Ativan, causing them to need a larger dose to experience an overdose.

Preventing an Ativan (Lorazepam) overdose is not difficult, as long as an individual sticks to their doctor’s prescribing guidelines. People who have a history of drug abuse or alcoholism, or who suffer from a mental health disorder, are more likely to abuse Ativan for unintended purposes.

Because Ativan is a prescription medication, it is essential to consult with a doctor or therapist regularly to monitor individual reactions to the medication. Once someone has developed a tolerance to the drug, he or she will need a higher dose to achieve the same results.

Taking excessive doses of Ativan to achieve a euphoric high can impair judgment, making the person more likely to participate in high-risk behavior, such as driving under the influence or unprotected sex. The most practical and useful way to prevent an Ativan overdose is to avoid taking the medication for recreational purposes.

Who Is At Risk Of Ativan (Lorazepam) Overdose?

The individuals most at risk for experiencing an Ativan overdose are those who take the drug without a legitimate prescription or medical reason. People who have a history of drug abuse or alcohol addiction may seek out the medication for its sedative effects.

Most of the time, people who abuse Ativan also abuse other substances. This is known as polydrug abuse. In a state of extreme intoxication, it can be difficult, if not impossible, to understand how much Ativan was consumed.

Ativan (Lorazepam) Overdose Risk Factors

Several risk factors can increase an individual’s chances of overdosing on Ativan. These risk factors can include an individual’s body chemistry and their drug sensitivity and tolerance to the drug.

When taken as instructed, Ativan use rarely results in an overdose. When someone takes more than the recommended amount or combines the medication with another central nervous system (CNS) depressant, like alcohol, opioids, or barbiturates, the chances of overdose significantly increase.

If an individual has completed an Ativan detox and begins to abuse the drug again, they are at an increased risk for overdose. After going through the detoxification process, their tolerance to the drug decreases. If they begin to use the drug once more, they are likely to take the same dose they did before detoxing. This dose may be too much for their body to handle at once and can result in a toxic reaction.

What To Do When Someone Overdoses On Ativan (Lorazepam)

If someone is suspected to have overdosed on Ativan (lorazepam), it is vital that emergency services are contacted immediately to prevent loss of life.

Unless it is known how much of the drug someone has taken or if they have taken it with other substances, it can be difficult to distinguish the signs of an Ativan overdose. When someone is experiencing an Ativan overdose, he or she may exhibit symptoms such as:

  • sudden lack of physical coordination
  • disorientation to people, places, and time
  • severe drowsiness or loss of consciousness
  • extremely labored breathing

In some cases, Ativan overdose may be treated with Romazicon (flumazenil), a medication which counteracts the effects of lorazepam. Flumazenil can only be given under a doctor’s orders in a medically supervised setting.

Treatment For Ativan (Lorazepam) Overdose And Addiction

Treating an Ativan overdose is only a temporary solution to a more pressing problem. Overdosing on Ativan is a strong indication that occasional abuse of the medication has developed into a worse condition. Ativan overdose is best handled by medical professionals due to the potentially fatal side effects that may occur.

Formal addiction treatment, such as an inpatient treatment program, often provides the tools necessary to stop Ativan abuse once and for all. A combination of medication-assisted treatment and talk therapy are industry standard when combating addiction. However, reliable treatment centers also know that everyone is unique and other forms of treatment, such as art therapy or recreational therapy, may work better for some people.

People who wish to stop abusing Ativan will likely need the extra support of an inpatient program, at least at the beginning of their recovery process, to ensure that they are ready to return to their everyday lives by the end of the program.

National Center for Biotechnology Information: PubMed - Benzodiazepine poisoning. Clinical and pharmacological considerations and treatment.

U.S. Food and Drug Administration (FDA) - Ativan® CIV (lorazepam) Tablets

Let Addiction Campuses walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592